Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 59, NWS Wilmington, NC

May 17, 1998Brunswick County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 17, 1998, 6:03 PM EDT for Brunswick County, North Carolina. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 17, 1998, 6:03 PM EDT (22:03 UTC)
Expired
May 17, 1998, 6:50 PM EDT
In force
47 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Brunswick County, NC

The radar

The Wilmington radar (KLTX), 19 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 6:20 PM EDTHail 1.25Maco, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 6:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1998-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1093 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1998-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1093 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 172203 RRA
SVRILM
NCC019-172250-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
603 PM EDT SUN MAY 17 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...

  NORTHERN BRUNSWICK COUNTY IN SOUTHEASTERN NORTH CAROLINA

* UNTIL 650 PM EDT

A SEVERE THUNDERSTORM LOCATED IN THE VICINITY OF MACO WILL DRIFT
SOUTHEAST AT 5 TO 10 MPH. EXPECT HAIL 3/4 OF AN INCH OR GREATER AND
STRONG GUSTY WINDS WITH NEAR 0 VISIBILITY IN RAIN.




DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING
ARE EXPECTED. SEEK SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS.
DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS
PASSED...EXCEPT IN AN EMERGENCY. MOTORISTS SHOULD AVOID FLOODED
ROADWAYS.


DCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:57 PM EDT, 4 hours 6 minutes earlier.

Area forecast discussion, May 17, 1:57 PM EDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
157 PM EDT SUN MAY 17 1998

ZFP: NOT MUCH TIME TO LOOK AT DATA AS TSRA HAVE KEPT ME BUSY. HARD DAY
TO FIGURE WITH 70+ VILS NOT PRODUCING LARGE HAIL BUT OTHER CELLS WITH
VILS IN 50-60 PRODUCING DIME OR LARGER...COULD JUST BE LACK OF REPORTS.
BATCH OF CNVCTN ALONG CST HAS WEAKENED A BIT HOWEVER STILL BELIEVE
AREAS TO W AND S WILL LIGHT UP NEXT SVRL HOURS AS HIGH INSTAB...LOW LVL
CNVRGNCE AND APPROACHING SRT WV INTERACT. FRNT SHLD SLOWLY MOVE OFFHSR
OVERNIGHT AS SRT WV GOES BY BUT MAY BE LATE OR TOWRD MORNING DOWN S.
DRIER AIR WL WORK IN FROM N TO S BEHIND FRNT HOWEVER APPEARS IMD CST AND
SRN SCTNS MAY BE SLOW TO CLEAR AS FRNT LIKELY WONT PUSH VERY FAR OFFSHR.
CAN PROB WORD MSTLY SUNNY N TO PC OR BECOMING MSTLY SUNNY S. QUIET WX
MON NIGHT INTO TUE AS HIGH BUILDS IN...WL HAVE TO WATCH FRNT LOW OFFSHR
AS MAY INFLUENCE CSTL LOCATIONS IF STALLS TOO CLOSE.

CWF: LIGHT MA^INLY S/SW WINDS WL SHFT TO N BEHIND FRNT FROM N TO S OVRNGHT.
STILL COULD BE DECENT SURGE ESPCLY N AS GRDNT TIGHTENS ABIT AND COOLER
DRIER AIR WORKS IN. WNDS SHLD DROP OFF QUICK AS HI GETS CLSR. WL FOLLOW
CRNT TRNDS.

.MHX...NONE.

FREDERICK

In the hours before

Local storm report, May 17, 5:39 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
539 PM EDT SUN MAY 17 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    BAYVIEW                   NC   .75 INCH HAIL
05/17/98   BEAUFORT                       REPORTED AT THE FERRY
                                          DOCKS

1205 PM    BEAUFORT                  NC   1 INCH HAIL
05/17/98   CARTERET                       HAIL REPORTED BETWEEN
                                          BEAUFORT AND OTWAY

0430 PM    CHINQUAPIN                NC   1.25 INCH HAIL
05/17/98   DUPLIN

0440 PM    CHINQUAPIN                NC   WIND DAMAGE
05/17/98r   DUPLIN                         TWO LARGE PINE TREES BLOWN
                                          DOWN

RF
Local storm report, May 17, 5:45 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
545 PM EDT SUN MAY 17 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    ROCKY POINT               NC   .75 INCH HAIL
05/17/98   PENDER                         7 MILES SOUTH OF BURGAW

DRH
Local storm report, May 17, 5:45 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
545 PM EDT SUN MAY 17 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    ROCKY POINT               NC   .75 INCH HAIL
05/17/98   PENDER                         7 MILES SOUTH OF BURGAW

DRH

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 3:24 AM EDTSevere Thunderstorm WarningILMNew Hanover31 min
May 17, 3:58 AM EDTSevere Thunderstorm WarningILMNew Hanover32 min
May 17, 5:27 PM EDTSevere Thunderstorm WarningILMNew Hanover, Pender63 min
May 17, 5:48 PM EDTSevere Thunderstorm WarningILMBladen62 min
May 17, 6:16 PM EDTSevere Thunderstorm WarningILMColumbus49 min
May 17, 7:05 PM EDTSevere Thunderstorm WarningILMColumbus60 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.